Wisconsin, 2022Cold in Wisconsin, December 29 to 31, 2022
December 29 to 31, 2022 · NWS ARX · 1 event in 1 county or zone
A western Wisconsin woman passed away from hypothermia. The death likely occurred in late December after the woman was last seen leaving a business in Tomah (Monroe County) during the evening of the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A western Wisconsin woman passed away from hypothermia. The death likely occurred in late December after the woman was last seen leaving a business in Tomah (Monroe County) during the evening of the 29th. Both air temperatures and wind chill values ranged from the single digits above zero to the 20s over the last few days of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 29, 5:39 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 29, 5:39 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
539 PM CST Thu Dec 29 2022
.DISCUSSION...(This evening through Thursday)
Issued at 150 PM CST Thu Dec 29 2022
Key Messages:
- Some Light Precipitation for Some Tonight
- Above normal through the weekend, trending back towards normal
by midweek.
- High confidence (80 to 90%) for measurable precipitation Monday
evening into Tuesday. Rain appears to be dominant precipitation
type (65 to 90%), with lower confidence (10 to 30%) on when/if
precipitation changes to a wintry mix/snow|
Some Light Precipitation for Some Tonight
A weak synoptic and isentropic lift ahead of a low pressure area
will produce some light rain across parts of northeast Iowa and
western Wisconsin tonight. Rainfall amounts will range from a
trace to a few hundreths of an inch.
Further to the west, a shortwave trough will be moving northeast
across Minnesota and northern Wisconsin. The models have been
trending further northwest with this precipitation. As a result, the
precipitation chances were either removed or lowered across
northeast Iowa, southeast Minnesota, and north-central Wisconsin.
Friday night through Sunday: Quiet and above normal
Despite a slight wave passing across the area Friday night, limited
moisture in the column will hinder precipitation chances. Another
wave will pass over the Upper Midwest Saturday night, but models
have continued to shy away from precipitation chances across our
area. Modeled probabilities suggest a 10-20% chance of snow along
and east of the Mississippi as well as parts of NE Iowa, but I'm not
overly excited about any accumulations with moisture being limited.
High temperatures will range from around freezing near Rochester
towards north-central Wisconsin up to near 40 by Prairie Du Chien.
Monday through Tuesday: High confidence (80 to 90%) for a low
pressure system bringing widespread precipitation(rain favored), low
confidence on spatial and temporal extent of wintry precipitation
types
Ensemble means continue to show a high likelihood for a low pressure
system to impact the Upper Midwest Monday into Tuesday. A 100-model
ensemble mean paints the surface low pressure system to pass almost
directly overhead of La Crosse, but the track begins to split when
looking at the individual ensembles themselves. The GEFS mean (30
members) has been consistently trending more towards the NW of La
Crosse, more across the Twin Cities and the EPS (50 members) has
been liking a southern track over the past few runs, with its mean
center near Prairie Du Chien. The Canadian ensemble mean, CMC (20
members) has been splitting the difference of the others with the
low passing directly over La Crosse. With a strong downstream ridge
across the east, there is a chance that this low lingers into
Wednesday as the low stalls over the Midwest (as the latest 12Z EC
suggests).
The GEFS mean favors our region to be further into the warm sector
than the EPS, which brings more rain than snow across the area. The
EPS mean solution would still bring rain across southwestern WI and
southeastern IA, but snow for north-central Wisconsin and southeast
MN. When looking at the NBM probabilities, at 00Z Tuesday (Monday 6PM)
there is a 79% chance of rain in Grant County and a 4% chance of
snow. At the same time in Taylor County, there is a 40% chance of
rain, 22% chance of snow, and a 4% chance of freezing rain...and at
Rochester those chances are 55%, 18%, 4% respectively. As we end
further into Monday night, the rain chances continue to increase at
the expense of snow probabilities. Rain remains the most likely
outcome across SW WI throughout the duration of the low pressure
system, but north of I94 in WI, there is equal chances of rain and
snow by Tuesday afternoon. West of the Mississippi River in MN,
snow probabilities become higher than rain by Tuesday
afternoon/evening, but the overall chance of precipitation by then
is around 30%. Anyway you shake it, confidence continues to increase
that there will be precipitation and the most likely type of
precipitation will be rain; however, chances for mixed
precipitation/snow increase as the low pulls away and cooler air
moves in behind the low west of the river. These details will need
another day or two for a better spatial and temporal understanding.
Wednesday and Thursday: Return to normal temperatures and dry
Latest Canadian and EC (and its ensemble mean) runs suggest this low
slows down with downstream ridging in place. With this solution,
colder air will still move in, bringing temperatures back towards
normal and there would be a chance of some snow showers across the
area Wednesday (NBM probs show a 20 to 30% chance of snow showers
through Wednesday afternoon). Snow chances are absent by Thursday as
high pressure moves in overhead with high temps in the mid to upper
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM CST Thu Dec 29 2022
A cold front is just arriving at RST and will continue to push east
this evening. Ahead of the cold front, areas of fog have developed
and will continue to persist until the frontal passage. Drizzle and
light rain is possible ahead of the front as well with a very
saturated air mass in place, but most of those impacts are favored
east of LSE. IFR and MVFR ceilings are expected through the
overnight hours until daytime mixing resumes tomorrow morning and
the stratus deck in place scours out. Southerly winds will become
northwesterly behind the front tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Boyne/JAW
AVIATION...KAA
Hazardous weather outlook, Dec 29, 5:36 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
536 PM CST Thu Dec 29 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-310345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
536 PM CST Thu Dec 29 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Patchy dense fog is expected this evening, especially from
northeast Iowa through central Wisconsin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A large system looks to target the Upper Midwest early next week.
Depending on the track of the system, impactful winter weather
is possible.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
In the hours before
Special weather statement, Dec 29, 6:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 PM CST Thu Dec 29 2022
IAZ009>011-019-029-MNZ095-096-WIZ034-041>044-053>055-300230-
Howard-Winneshiek-Allamakee-Chickasaw-Fayette-Fillmore-Houston-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Including the cities of Cresco, Decorah, Waukon, New Hampton,
Oelwein, Preston, Caledonia, Black River Falls, La Crosse,
Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien,
and Richland Center
619 PM CST Thu Dec 29 2022
...Locally Dense Fog This Evening...
Areas of locally dense fog have developed across northeast Iowa
and far southeast Minnesota through central Wisconsin early this
evening with visibility falling to 1/4 mile or less in spots.
Gradual improvement is expected from the west through the
evening. If driving, slow down, use low beam headlights, and allow
extra time to reach your destination.
Cold/Wind Chill, Monroe
- When
- December 29, 7:30 PM CST to December 31, 11:59 PM CST
- Where
- Monroe forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
A western Wisconsin woman died from hypothermia, likely during the last part of December. The woman was last seen leaving a business in Tomah on the evening of the 29th. Both air temperatures and wind chill values ranged from the single digits above zero to the 20s during the last part of the month.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, December 29 to 30, 2022$16,000 · EF1 · 5 events
- Winter Weather in Kansas, December 29, 20221 injured · 1 event
- Flash Flooding in Texas, December 29 to 30, 20224 events
- Heavy Snow in Washington, December 29 to 30, 20223 events
- High Wind in Wyoming, December 29 to 31, 202261 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 29 to 30, 20223 events
- High Wind in Texas, December 29, 202256 kt wind · 2 events
- Dense Fog in Colorado, December 29, 20221 event
- High Wind in Oklahoma, December 29, 202251 kt wind · 1 event
- Heavy Snow in Alaska, December 29 to 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073446.